5-Fluorouracil and Capecitabine: Assessment and Treatment of Uncommon Early-Onset Severe Toxicities Associated With Administration

Edith Brutcher, RN, MSN, APRN-BC, AOCNP®; Deb Christensen, MSN, APRN-BC, AOCNS®, HNB-BC; Melissa Hennessey Smith, MSN, AGPCNP-BC; Judy B. Koutlas, RN, MS, OCN®; Jean B. Sellers, RN, MSN; Tahitia Timmons, MSN, RN-BC, OCN®; Joanna Thompson, RN, BSN
CJON
10.1188/18.CJON.627-634

Description

Background: Uncommon early-onset severe toxicities from 5-fluorouracil (5-FU) and capecitabine can be fatal if early warning signs are not recognized and treated promptly.

Objectives: This article delineates the differences between expected side effects and uncommon early-onset severe toxicities from 5-FU and capecitabine. It also provides background for understanding the reasons patients may develop these toxicities and reviews the efficacy of standard supportive care against a novel therapy (uridine triacetate).

Methods: A panel of nurses convened to review the literature about toxicities associated with 5-FU and capecitabine administration and determined methods to educate nurses about toxicities and treatment.

Findings: Standard supportive care for 5-FU and capecitabine toxicities is associated with high fatality rates. Uridine triacetate treatment within 96 hours of administration is associated with survival.

View Article @ cjon.ons.org

ONS Articles

Dive into a rich source of oncology nursing expertise with ONS articles.

View All Articles